Montana, 2016

Hail in Montana, July 10, 2016

July 10, 2016 · NWS GGW · 2 events in 2 counties and zones

A weak to moderately-unstable atmosphere combined with favorable winds to produce a few organized thunderstorms which became marginally severe over portions over east-central Montana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A weak to moderately-unstable atmosphere combined with favorable winds to produce a few organized thunderstorms which became marginally severe over portions over east-central Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 10, 8:32 AM MST, 4 hours 51 minutes earlier.

Area forecast discussion, Jul 10, 8:32 AM MST, 4 hours 51 minutes before
Area Forecast Discussion...UPDATED
National Weather Service GLASGOW MT
932 AM MDT SUN JUL 10 2016

.SHORT TERM...for northeast Montana...today through Tue...

...Severe weather is expected across much of northeast Montana
late this afternoon and evening with large hail, damaging winds,
and heavy rainfall the primary threats...

Sent an update this morning to provide more detail with the latest
near and short term model updates and consensus. Current rain
showers and thunderstorms are expected to increase in coverage and
intensity through the day. Strong to severe thunderstorms should
develop and move through the area later this afternoon and
evening, although the favored area for the best chances of this
may only be near and south of the Yellowstone River valley due to
an extensive cloud cover everywhere else. Convective inhibition
looks to keep a cap on severe thunderstorm development for most
other locations. Latest SSEO guidance from SPC brings some severe
thunderstorms through the Miles City, Glendive, and Wibaux areas
this afternoon and evening. Other strong thunderstorms will spread
through the remainder of northeast Montana today and tonight.

BMickelson

Previous short term discussion:  Isolated to widely scattered
showers continue across northeast Montana very early this morning
as evident on radar imagery. The large upper trough and closed low
will continue to drive dynamic support for severe weather late in
the day and this evening with diffluent upper level southwest
flow. Bufkit forecast soundings show the presence of plenty of
instability and 40 to 50 kts of 0-6 km shear. Precipitable water
values will range between 1 and 2 inches in many areas. Thus,
large hail, damaging winds, and heavy rainfall are especially
possibilities with this activity. SPC SSEO maximum updrafts were
followed closely for timing and placement of severe wording in
weather grids.

The large upper level trough will continue to influence the
weather conditions across the region into MOnday and Tuesday with
showers and thunderstorms continuing at times. All told rainfall
totals of one to two inches seem pretty reasonable for many areas
in northeast Montana. Maliawco

.LONG TERM...Tue night through Sun...

Weather pattern midweek will feature an upper low moving into
western Ontario and another taking shape in the Gulf of Alaska.
This will result in nearly zonal flow across Montana which shift
to northwest through the end of the week as slight ridging
develops over the northern Rockies. No strong system indicated in
the models but enough moisture and instability in the flow for the
potential for a few thunderstorms most days, with best chances
near the Canadian border. With the northwest flow temperatures
will be slightly below normal for the period.

Models trending toward more agreement with the Gulf of Alaska low
dropping into the Pacific Northwest by the weekend. This will turn
the upper flow back to the southwest increasing the potential for
stronger thunderstorms. Ebert

&&

.AVIATION...

Flight category: Mainly VFR.

Synopsis: Showers and thunderstorms will be moving across the
region through the period and may produce brief gusty winds and
lower visibility.

Severe thunderstorms: There is a threat for severe thunderstorms
between 21Z and 03Z today, with KSDY and KGDV seeing the largest
threat for severe hail and winds. An overall wet pattern will
continue into Tuesday.

Winds: Generally northwest 5-15kts.

Gilchrist

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

weather.gov/glasgow
Hazardous weather outlook, Jul 10, 12:54 PM MST, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
154 PM MDT SUN JUL 10 2016

MTZ016>026-059>062-111200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-
NORTHERN VALLEY-EASTERN ROOSEVELT-
154 PM MDT SUN JUL 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WET WEATHER IS EXPECTED ACROSS MUCH OF NORTHEAST MONTANA TODAY
INTO TONIGHT. A FEW STORMS COULD BE STRONG WITH SMALL HAIL AND
GUSTY OUTFLOW WINDS. HEAVY RAIN IS ALSO EXPECTED WITH THE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE MONDAY AND
TUESDAY AS A STRONG LOW PRESSURE SYSTEM CONTINUES TO INFLUENCE
THE
WEATHER ACROSS THE REGION. ADDITIONAL HEAVY RAINFALL IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ027-111200-
WIBAUX-
154 PM MDT SUN JUL 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE WEATHER IS EXPECTED LATE THIS AFTERNOON AND EVENING ACROSS
WIBAUX COUNTY WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY
THREATS. HEAVY RAIN IS ALSO EXPECTED WITH THE STORMS. A SEVERE
THUNDERSTORM WATCH IS IN EFFECT THROUGH 9 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE MONDAY AND
TUESDAY AS A STRONG LOW PRESSURE SYSTEM CONTINUES TO INFLUENCE
THE WEATHER ACROSS THE REGION. ADDITIONAL HEAVY RAINFALL IS
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 10, 12:26 PM MST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
126 PM MDT SUN JUL 10 2016

MTZ027-102015-
WIBAUX MT-
126 PM MDT SUN JUL 10 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WIBAUX COUNTY UNTIL
215 PM MDT...

AT 125 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES WEST OF GOLVA...OR 12 MILES SOUTHWEST OF BEACH...MOVING
NORTHEAST AT 40 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WIBAUX...CARLYLE...YATES AND SAINT PHILLIP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4664 10435 4667 10436 4667 10441 4668 10442
      4668 10455 4721 10405 4664 10405
TIME...MOT...LOC 1925Z 203DEG 51KT 4677 10416

MICKELSON

The radar

The Glasgow radar (KGGW), 228 km away, was scanning. The volume nearest the first event began at 20:21 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Wibaux

When
July 10, 1:23 PM MST
Where
Wibaux County, Wibaux
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.980, -104.180

Trained spotter reported nickel sized hail.

Hail, Prairie

When
July 10, 1:51 PM MST
Where
Prairie County, 11.03 mi NNE of Mildred
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.830, -104.870

Trained spotter reported penny sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2016Every state in 2016This day in weather historyWarnings in Montana, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 648106, 648107.